Effect of antibiotics on HUS risk in E coli patients called unclear

Sep 6, 2002 (CIDRAP News) – A recent meta-analysis does not support the idea that antibiotic treatment increases the risk of hemolytic uremic syndrome (HUS) in patients with Escherichia coli O157:H7 enteritis, but the authors say the question isn't settled yet.

In 2000, a cohort study of children with E coli O157:H7 enteritis showed a 14-fold increase in HUS risk when antibiotics were used, making many physicians reluctant to use antibiotics in patients with acute enteritis, notes the report by a team headed by Dennis G. Maki, MD, of the University of Wisconsin Medical School in Madison. The article was published Aug 28 in the Journal of the American Medical Association.

Withholding antibiotic treatment for patients with acute enteritis has its own risks, the authors say, because in infections such as Campylobacter jejuni and shigellosis, which clinically resemble E coli O157:H7 enteritis, antibiotics are highly beneficial.

The authors found 26 studies looking at the possible link between antibiotics and HUS risk, but only nine met their criteria, including documented E coli O157:H7 cases, clear definitions of HUS, and adequate data on the relationship between antibiotic treatment and HUS occurrence. Six studies were retrospective and three were prospective. Only two studies linked antibiotic use with a significant increase in risk; five showed no association, and two showed a protective effect.

The nine studies yielded a pooled odds ratio of 1.15 (95% confidence interval, 0.79 to 1.68) for the development of HUS in patients treated with antibiotics, signaling no apparent increase in risk, the report says. However, the studies' limitations prevented the researchers from assessing the possible confounding effect of severity of illness (ie, the possibility that sicker patients were more likely to be given antibiotics and also more likely to experience HUS). Some of the studies didn't assess severity of illness, while others used different markers of severity.

Another question the meta-analysis couldn't answer is whether the class of antibiotic or the timing and duration of therapy affect the risk of HUS. Animal studies suggest that trimethoprim-sulfamethoxazole is the drug most likely to increase the risk, but clinical studies have not supported this finding, the report notes. The type, timing, and duration of antibiotic treatment in the nine studies varied too widely to permit an assessment of the effects, the article says.

"The major limitation of our meta-analysis is our inability to adjust for severity of illness and to analyze the risk of HUS with various classes and duration of antibiotics and the timing of therapy," the report states.

Given these difficulties, "We believe that better data are needed," the researchers write. They call for "an adequately powered, nationwide randomized trial in which multiple distinct strains of E coli O157:H7 are represented and rapid diagnostic methods for identification of E coli O157:H7 infection are used to permit early randomization."

Safdar N, Said A, Gangnon RE, et al. Risk of hemolytic uremic syndrome after antibiotic treatment of Escherichia coli O157:H7 enteritis. JAMA 2002;288(8):996-1001 [Abstract]

Newsletter Sign-up

Get news & practices.

Sign up now»

OUR UNDERWRITERS

Unrestricted financial support provided by

Bentson Foundation 3M United Health Foundation Gilead Become an underwriter»